Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 649, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 30, 2004, 9:12 PM CDT for Jackson County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2004, 9:12 PM CDT (02:12 UTC)
- Expired
- Sep 30, 2004, 10:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Jackson County, OK
The radar
The Altus AFB radar (KFDR), 40 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 010212 SVROKC OKC065-010300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 911 PM CDT THU SEP 30 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR ELMER...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS... ELMER...FRIENDSHIP...HEADRICK...HUMPHREYS...OLUSTEE AND WARREN HAIL UP TO THE SIZE OF DIMES AND WINDS OF 65 MPH ARE LIKELY. LAT...LON 3448 9948 3436 9932 3468 9909 3483 9929 $$ SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:23 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, Sep 30, 2:23 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 223 PM CDT THU SEP 30 2004 .DISCUSSION... LIKELY POPS REMAIN FOR MOST AREAS TONIGHT WITH THE APPROACH OF THE STRONG UPPER JET FROM THE WEST. STORMS IN SOUTHEAST NM AT MID-AFTERNOON APPEAR ASSOCIATED WITH THIS FEATURE WHICH WILL BE TRANSLATING ACROSS THE TX PANHANDLE AND INTO THE MAIN BODY OF OK OVERNIGHT. AFTER SUNRISE FRIDAY, THE UPPER WAVE SHOULD LIFT TO THE NORTHEAST OF OK AND THE SURFACE FRONT WILL LIKELY SURGE SOUTH DURING THE AFTERNOON. MORE SHOWERS AND STORMS MAY OCCUR ALONG THE FRONT, BUT THE MAIN TIME FOR RAIN WILL BE OVERNIGHT TONIGHT. BOTH THE ETA AND GFS SHOW THE FRONT THROUGH OK BY 06Z SAT WITH A COOL AND DRY AIRMASS SETTLING OVER THE SOUTHERN PLAINS SATURDAY AND SUNDAY MORNING. A SECOND FRONT WILL LIKELY MOVE ACROSS OK SUNDAY NIGHT OR MONDAY, BUT RAIN CHANCES WILL BE LOW WITH LIMITED MOISTURE AND LITTLE UPPER SUPPORT. THE UNSETTLED NATURE OF NEXT WEEK STILL SEEMS THE BEST SCENARIO AS SEVERAL WEAK WAVES COULD MOVE OUT OF THE WEAK FLOW ACROSS THE SOUTHWEST U.S. BY MID-WEEK. THIS WOULD BE BEFORE A MORE SUBSTANTIAL UPPER TROUGH WOULD PUSH THIS WEAK LOW ACROSS THE SOUTHWEST AND SOUTHERN PLAINS. POPS REMAIN IN THE FORECAST WEDNESDAY AND THURSDAY. SATURDAY NIGHT WILL LIKELY BE OUR COOLEST NIGHT OF THE SEASON FOR THE NEXT WEEK AS SOME SUB-40 TEMPERATURES MAY BE OBSERVED IN NORTHERN OK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 63 81 48 69 / 70 40 30 10 HOBART OK 62 81 48 70 / 70 30 30 10 WICHITA FALLS TX 65 86 52 71 / 70 30 30 20 GAGE OK 59 76 42 69 / 40 30 20 10 PONCA CITY OK 63 79 45 67 / 70 40 20 10 DURANT OK 64 83 55 71 / 70 50 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 9
Hazardous weather outlook, Sep 30, 8:40 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT THU SEP 30 2004
OKZ004>048-050>052-TXZ083>090-011200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS WESTERN OKLAHOMA AND PORTIONS OF WESTERN
NORTH TEXAS...WHICH INCLUDES LOCATIONS WEST OF A LINE EXTENDING FROM
ARNETT...TO WEATHERFORD...TO HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING
THROUGH EARLY FRIDAY MORNING.
DISCUSSION...
THUNDERSTORMS WILL MOVE EASTWARD FROM THE TEXAS PANHANDLE INTO
WESTERN NORTH TEXAS AND WESTERN OKLAHOMA THIS EVENING. THIS ACTIVITY
WILL CONTINUE AS LIFT FROM A STRONG MID AND UPPER LEVEL STORM SYSTEM MOVES
OUT OF THE SOUTHERN ROCKIES. ALTHOUGH INSTABILITY WILL CONTINUE TO
BE MARGINAL... DEEP LAYER WIND SHEAR WILL BE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THIS EVENING. THE SEVERE THREAT IS EXPECTED TO DIMINISH OVERNIGHT AS
THE STORMS MOVE EASTWARD INTO A MORE STABLE AIRMASS IN CENTRAL AND
EASTERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT DEVELOP LATER TODAY AND TONIGHT ARE EXPECTED TO
BE MOVING THROUGH CENTRAL...BUT MAINLY SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA FRIDAY MORNING. IN THE WAKE OF THIS ACTIVITY...A STRONG
COLD FRONT WILL PLUNGE SOUTHWARD INTO THE REGION. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE NEAR THIS FEATURE...PRIMARILY
OVER CENTRAL AND SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
30In the hours before
Special weather statement, Sep 30, 8:11 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 811 PM CDT THU SEP 30 2004 TXZ087-010145- KNOX TX- 811 PM CDT THU SEP 30 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 27 MILES WEST OF BENJAMIN AT 811 PM CDT...MOVING NORTHEAST AT 35 MPH. WINDS TO 50 MPH AND SOME HAIL ARE LIKELY WITH THIS STORM. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Sep 30, 9:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT THU SEP 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG CHILLICOTHE 34.26N 99.51W
09/30/2004 HARDEMAN TX LAW ENFORCEMENT
TREE FELL OVER POWER LINE IN CHILLICOTHE. ESTIMATED WINDS
50-60 MPH.
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.